Pennsylvania, 2004Tornado in Pennsylvania, May 25, 2004
May 25, 2004 · NWS CLE · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 3:06 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 25, 3:06 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
406 PM EDT TUE MAY 25 2004
.DISCUSSION...
WARM FRONT LIFTED NORTHEAST ACROSS THE AREA THIS MORNING AND EARLY
AFTERNOON. SOME SUN HELPED TO HEAT THINGS UP...ESPECIALLY OVER
EASTERN TWO THIRDS OF THE FORECAST AREA. THIS ALLOWED THE
ATMOSPHERE TO DESTABILIZE PROMPTING SEVERE THUNDERSTORM WATCH TO BE
ISSUED FOR EASTERN OHIO AND NORTHWEST PENNSYLVANIA.
CONVECTIVE ACTIVITY DEVELOPING OVER NORTHEAST OHIO WILL MOVE EAST
AND OUT OF THE AREA DURING THE AFTERNOON HOURS INTO THIS EVENING.
WEAK SHORTWAVE TROF WILL SHIFT EAST ACROSS THE AREA THIS EVENING AS
WELL.
CONVECTIVE ACTIVITY OCCURRING OVER NORTHEAST OHIO SHOULD REMAIN
LOCALIZED SO WILL HOLD OFF ON A GENERAL FLOOD WATCH FOR THE AREA.
SOME LOCALIZED FLOODING MAY OCCUR FROM THE THUNDERSTORMS.
AREAS WEST OF THE WATCH BOX WILL REMAIN UNSTABLE THROUGH THE FIRST
HALF OF THE NIGHT AS LOW PRESSURE MOVES EAST ACROSS THE CENTRAL
GREAT LAKES. LOW WILL FORCE COLD FRONT TO PASS THROUGH THE AREA
SHIFTING WINDS TO WEST SOUTHWEST OVERNIGHT. WILL KEEP AT LEAST A
CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT OVER THE AREA AND TRY
TO DRY THINGS OUT IN THE WEST AS RIDGE BEGINS TO BUILD INTO THE AREA
FOR WEDNESDAY AND WEDNESDAY NIGHT.
DRY WEATHER WILL OCCUR OVER THE FORECAST AREA AT LEAST FOR WEDNESDAY
NIGHT AND THURSDAY AS CENTER OF SURFACE HIGH PASSES OVER THE AREA.
MOISTURE ASSOCIATED WITH SURFACE LOW EXPECTED TO REMAIN SOUTH OF THE
AREA ON THURSDAY.
WILL HAVE TO KEEP AT LEAST A MENTION OF SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE FORECAST AREA THROUGH THE WEEKEND AS WAVES OF LOW
PRESSURE MOVE NORTHEAST INTO THE GREAT LAKES. STRONG SOUTH TO
SOUTHWEST FLOW WILL DEVELOP INTO THE HOLIDAY WEEKEND HELPING TO WARM
THINGS UP. WITH WARM TROPICAL AIR MOVING INTO THE AREA...MORE
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.
I STAYED FAIRLY CLOSE TO GUIDANCE TEMPERATURES THROUGH THE PERIOD.
COLD AIR ADVECTION TAKES PLACE FOR TOMORROW NIGHT AND TEMPERATURES
EXPECTED TO DROP INTO THE 40S. OTHERWISE...NEAR TO ABOVE NORMAL
TEMPERATURES EXPECTED THROUGH THE PERIOD.
ZONES WILL BE OUT SHORTLY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT EAST OF
CLEVELAND TO MANSFIELD LINE.
PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT.
&&
LOMBARDY
Hazardous weather outlook, May 25, 4:59 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EDT TUE MAY 25 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251158-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
559 AM EDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN NORTHERN OHIO
AND NORTHWESTERN PENNSYLVANIA. A STATIONARY FRONT ACROSS FAR
SOUTHERN OHIO IS FORECAST TO MOVE NORTH TO NEAR LAKE ERIE THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS
FRONT. THEN TONIGHT...A COLD FRONT WILL RACE SOUTHEAST ACROSS THE
REGION TRIGGERING A SECOND ROUND OF THUNDERSTORMS. A FEW OF THESE
COULD BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 25, 1:35 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
235 PM EDT TUE MAY 25 2004
PAZ001-002-251930-
NORTHERN ERIE PA-SOUTHERN ERIE PA-
235 PM EDT TUE MAY 25 2004
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH ERIE COUNTY. THE
THUNDERSTORMS COULD PRODUCE WINDS UP TO 45 MPH...SMALL HAIL AND
HEAVY RAIN IN THE AMOUNT 0.25 INCH IN FIFTEEN MINUTES. THERE
THUNDERSTORMS SHOULD MOVE OUT OF ERIE COUNTY BY 3 PM EDT.
Special weather statement, May 25, 3:35 PM EST, 40 minutes before
OHZ014-023-252115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
435 PM EDT TUE MAY 25 2004
A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN
ASHTABULA AND NORTHERN TRUMBULL COUNTIES WILL CONTINUE MOVING
EAST AND INTO WESTERN PENNSYLVANIA BY 5 PM.
CLEVELAND DOPPLER RADAR SHOWED THESE CELLS TO PRODUCE BRIEF HEAVY
DOWNPOURS...GUSTY WINDS UNDER 35 MPH AND POSSIBLE SMALL HAIL.
THESE CELLS HAVE NOT SHOWN SEVERE WEATHER SIGNATURES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA UNTIL 8 PM EDT.
Special weather statement, May 25, 3:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
448 PM EDT TUE MAY 25 2004
OHZ014-023-PAZ003-252127-
ASHTABULA INLAND OH-CRAWFORD PA-TRUMBULL OH-
448 PM EDT TUE MAY 25 2004
A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO AND
WESTERN CRAWFORD COUNTY PENNSYLVANIA WILL CONTINUE MOVING EAST
THROUGH THE FIVE OCLOCK HOUR. THESE CELLS HAVE BEEN PRODUCING BRIEF
HEAVY RAIN...WIND GUSTS UP TO 35 MPH AND POSSIBLE SMALL HAIL.
A SEVERE THUNDERSTOM WATCH REMAINS IN EFFECT FOR NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA UNTIL 8 PM EDT.
Tornado, Crawford
- When
- May 25, 4:15 PM EST to 4:28 PM EST
- Where
- Crawford County, Custards
- Rating
- F2
- Path length
- 7 mi
- Path width
- 50 yd
- Property damage
- $3.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.533, -80.167
An F2 tornado touched down three miles west of Custards and then tracked east for seven miles. The tornado finally lifted just west of Cochranton near U.S Highway 322. The damage path was continuous, up to 50 yards in width and roughly parallel to State Route 285. Significant damage occurred along the damage path. At least ten homes were damaged with two large farm buildings destroyed. Two factories west of Custards along Delano Road were also heavily damaged. One factory lost over 16,000 square feet of roofing and had much of it's inventory destroyed. The second factory was also heavily damaged on one side. Twelve semi trailers parked outside this factory were overturned and destroyed. Several dozen workers inside the factories had sought shelter prior to the arrival of the tornado and were uninjured. Hundreds of trees and dozens of power poles were downed along the damage path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
- Hail in Pennsylvania, May 25, 2004$100,000 · 1.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400049.